Valaciclovir: Risk of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

 

Overview

Valaciclovir, an antiviral medication, functions as a pro-drug of aciclovir that offers enhanced bioavailability and reduced dosing frequency.1-2 It is mainly used to treat shingles caused by varicella-zoster virus (VZV) infections and herpes simplex virus (HSV) infections. It is also effective in suppressing recurrent episodes of herpes simplex infections affecting the skin and mucous membranes, including the genitals.1 In Malaysia, the Drug Control Authority (DCA) has currently registered three (3) oral products containing valaciclovir.3

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe cutaneous adverse reaction (SCAR) that carries high morbidity and mortality.4 It is characterised by signs and symptoms such as fever, rash, lymphadenopathy, eosinophilia, and a variety of mild-to-severe systemic reactions.4-6 The onset of DRESS typically occurs two (2) to eight (8) weeks after taking the offending drug and may prolong for a few weeks upon drug withdrawal.

 

Background of the Safety Issue

The National Pharmaceutical Regulatory Agency (NPRA) learned through its global safety signal monitoring activity that Health Canada had requested all product registration holders for valaciclovir-containing products to update the product safety information with the inclusion of DRESS.6 This action was prompted by labelling updates made by the European Medicines Agency (EMA) for valaciclovir-containing products. Following a thorough assessment of cases derived from the Canada Vigilance database, scientific literature, and information obtained from product registration holders, Health Canada has concluded that there may be a link between the use of valaciclovir and the risk of DRESS.

The mechanism of DRESS following valaciclovir administration remains unclear.4-5 The pathogenesis of T-cell-mediated DRESS is believed to be a complex interplay of multiple mechanisms. These mechanisms include genetic deficiencies of detoxification enzymes resulting in drug metabolite accumulation, genetic associations between specific human leukocyte antigens (HLAs) and susceptibility to drug hypersensitivity, and/or a potential link between herpes virus reactivation and virus-drug interaction.

It is noteworthy that a majority of patients who reported DRESS following valaciclovir use were also taking concomitant medications known to cause DRESS.6-7 This observation raises the concern that valaciclovir as a possible trigger for DRESS may be overlooked due to its relatively low recognition and frequent co-administration with high-risk drugs.7

While it is generally acknowledged that cross-hypersensitivity may exist between valaciclovir and aciclovir due to their similar chemical structures sharing a 2-aminopurine core, there have been reports of isolated hypersensitivity to valaciclovir without cross-hypersensitivity to aciclovir.8-9 Plausible explanations for these observations include hypersensitivity to the added side chain in valaciclovir or hypersensitivity to the excipients used in products containing valaciclovir.8

  

Adverse Drug Reaction Reports10

To date, the NPRA had received five (5) reports with nine (9) adverse events suspected to be related to valaciclovir-containing products. The most frequently reported adverse events were related to System Organ Class (SOC) skin and subcutaneous tissue disorders, which include pruritus (1), rash (1), maculo-papular rash (1), and pruritic rash (1). No reports of DRESS have been received locally thus far.

 

Advice for Health Care Professionals

  • Be vigilant about the potential risk of life-threatening DRESS following valaciclovir treatment.
  • Educate patients to closely monitor for serious skin reactions and advise them to seek urgent medical attention when they experience signs and symptoms such as fever, severe rash, peeling skin, swelling of the face, swollen lymph glands, flu-like feeling, yellow skin or eyes, shortness of breath, dry cough, chest pain or discomfort, feeling thirsty, urinating less often, or less urine.
  • If DRESS is suspected, discontinue valaciclovir immediately and refer the patient to a dermatologist for diagnosis and treatment.
  • In patients who develop DRESS while receiving valaciclovir, do not restart valaciclovir treatment at any time and consider an alternative treatment.
  • Report all suspected adverse events associated with valaciclovir-containing products to the NPRA.

 

The NPRA has completed a review of this safety issue, and a directive [Ruj. Kami: NPRA.600-1/9/13 (24) Jld.1] has been issued for registration holders of valaciclovir-containing products to update the local package inserts and consumer medication information leaflet (RiMUP) with this new safety information.

While there is currently insufficient evidence to warrant similar updates to the product information for aciclovir, the NPRA will continue to monitor the safety profile of aciclovir-containing products.

 

References:

  1. National Pharmaceutical Regulatory Agency (NPRA). VALTREX TABLET 500MG (valaciclovir) [Package Insert]. 2022 Sept [cited 2023 Jan 27]. The Malaysian Product Registration Database (QUEST). Available from: http://www.npra.gov.my
  2. Conant M.A., Schacker T.W., Murphy R.L., Gold J., Crutchfield L.T., Crooks R.J. Valaciclovir versus aciclovir for herpes simplex virus infection in HIV-infected individuals: two randomized trials. International Journal of STD & AIDS. 2002; 13:12-21. Available from: https://doi.org/10.1258/0956462021924550
  3. National Pharmaceutical Regulatory Agency (NPRA). QUEST3+ Product Search [Internet]. 2023 [cited 2023 Jan 27] Available from: https://www.npra.gov.my
  4. Roujeau JC, Allanore L, Liss Y, et al. Severe cutaneous adverse reactions to drug (SCAR): definitions, diagnostic criteria, genetic predisposition. Dermatol Sinica. 2009 Dec 1;27(2):203-9. Available from: https://doi.org/10.4103/0378-6323.74963
  5. Choudhary S., McLeod M., Torchia D., Romanelli P. Drug reaction with eosinophilia and systemic symptoms (dress) syndrome. Journal of Clinical Aesthetic Dermatolology. [Internet]. 2013 [cited 2023 Feb 7]; 6(6): 31–37. Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3718748/
  6. Health Canada. Summary Safety Review - Valaciclovir-containing Products - Assessing the Potential Risk of Drug Reaction with Eosinophilia and Systemic Symptoms [Internet]. 2022 May 24 [cited 2022 May 26]. Available from: https://hpr-rps.hres.ca/reg-content/summary-safety-review-detail.php?lang=en&linkID=SSR00284
  7. Ingen-Housz-Oro S, Bernier C, Gener G, Fichel F, Barbaud A, Lebrun-Vignes B, Assier H. Valaciclovir: a culprit drug for drug reaction with eosinophilia and systemic symptoms not to be neglected. Three cases. Br J Dermatol. 2019 Mar;180(3):666-667. Available from: https://doi.org/10.1111/bjd.17207
  8. Singh SK, Prabhu A, Kumar A. Valaciclovir-induced urticaria without aciclovir hypersensitivity. Indian J Dermatol Venereol Leprol. 2015 Nov-Dec;81(6):611-2. Available from: https://doi.org/10.4103/0378-6323.168346
  9. Choi YG, Park HJ, Yim S, Lee HJ, Choi YJ, Kim WS, Lee GY. Fixed drug eruption in a patient taking valaciclovir without cross-reactivity to aciclovir. Ann Dermatol. 2023;35:e43. Available from: https://doi.org/10.5021/ad.21.074
  10. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian National ADR Database (QUEST3+) [Internet]. 2023 [cited 2023 Jan 27]. Available from: https://www.npra.gov.my (access restricted)

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Written by: Nafiza Mohd. Ismail
Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Noor'ain Shamsuddin, Norleen Mohamed Ali

 

 

National Pharmaceutical Regulatory Agency (NPRA)

Lot 36, Jalan Universiti (Jalan Prof Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.

  • Phone: +603-7883 5400

 

 

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Friday 12 July 2024, 15:24:37.
© Copyright 2023 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search

Main Menu English